Amiodarone and Pacemaker

Discussion in 'Health and medical' started by Derek F, Jan 26, 2004.

  1. Derek F

    Derek F Guest

    A friend had a pacemaker fitted about 14 months ago, at the same time he was prescribed Amiodarone.
    He has asked me to enquire as to why he should be taking a drug to increase his heart rate when he
    has a pacemaker to reduce it. Derek.
     
    Tags:


  2. Complex592

    Complex592 Guest

    I am afraid that there is some confusion here. Pacemakers are devices that are implanted to keep the
    heart rate from going too low. If the heart rate slows down then the pacemaker fires and the heart
    responds to the pacemaker. Pacemakers do not reduce heart rates. Amiodorone is an antiarrhythmic. It
    helps prevent abnormal heart rhythms that come from the lower or upper chambers of the heart. Often,
    pacemakers are required for back up to treat a patient that requires medication for fast heart
    rates. Many of the medications in doing their jobs can cause the heart rate to go down. This
    pacemaker will prevent the medications from causing your friends heart rate to go too low. I dont
    know your friend or his situation or what rx's he is taking. Also there are rhythm problems that
    cause a patient to have both fast and slow heart rhythms. Sometimes they are very rapid other times
    really slow. Again in this instance the fast rates can be treated medically and the pacemaker will
    be there for the slow rates. Talk to your friend. Ask him to take some time and speak with the Dr
    that takes care of him. He should know what is being done so that he can have the confidence he
    needs to have for peace of mind.
     
  3. Derek F wrote:

    > A friend had a pacemaker fitted about 14 months ago, at the same time he was prescribed
    > Amiodarone. He has asked me to enquire as to why he should be taking a drug to increase his heart
    > rate when he has a pacemaker to reduce it. Derek.

    (1) Amiodarone reduces heart rate (and also may be helping to maintain sinus rhythm).

    (2) Pacemakers serve to increase heart rate.

    Humbly,

    Andrew

    --
    Dr. Andrew B. Chung, MD/PhD
    Board-Certified Cardiologist
    http://www.heartmdphd.com/
     
  4. Derek F

    Derek F Guest

    "Complex592" <[email protected]> wrote in message
    news:[email protected]...
    > I am afraid that there is some confusion here. Pacemakers are devices
    that are
    > implanted to keep the heart rate from going too low. If the heart rate
    slows
    > down then the pacemaker fires and the heart responds to the pacemaker. Pacemakers do not reduce
    > heart rates. Amiodorone is an antiarrhythmic.
    It
    > helps prevent abnormal heart rhythms that come from the lower or upper
    chambers
    > of the heart. Often, pacemakers are required for back up to treat a patient that
    requires
    > medication for fast heart rates. Many of the medications in doing their
    jobs
    > can cause the heart rate to go down. This pacemaker will prevent the medications from causing your
    > friends heart rate to go too low. I dont
    know
    > your friend or his situation or what rx's he is taking. Also there are
    rhythm
    > problems that cause a patient to have both fast and slow heart rhythms. Sometimes they are very
    > rapid other times really slow. Again in this
    instance
    > the fast rates can be treated medically and the pacemaker will be there
    for the
    > slow rates. Talk to your friend. Ask him to take some time and speak with
    the
    > Dr that takes care of him. He should know what is being done so that he
    can
    > have the confidence he needs to have for peace of mind.

    Thank you. His thought was that he wants to get off the medication if the pacemaker is doing it's
    job. He is of course now feeling much better than he did before and is back to hill walking. His
    only other medications are aspirin and a statin that seems to have worked as his (U.K. figures)
    level is now 5.3. Derek.
     
  5. Derek F

    Derek F Guest

    "Complex592" <[email protected]> wrote in message
    news:[email protected]...
    > I am afraid that there is some confusion here. Pacemakers are devices
    that are
    > implanted to keep the heart rate from going too low. If the heart rate
    slows
    > down then the pacemaker fires and the heart responds to the pacemaker. Pacemakers do not reduce
    > heart rates. Amiodorone is an antiarrhythmic.
    It
    > helps prevent abnormal heart rhythms that come from the lower or upper
    chambers
    > of the heart. Often, pacemakers are required for back up to treat a patient that
    requires
    > medication for fast heart rates. Many of the medications in doing their
    jobs
    > can cause the heart rate to go down. This pacemaker will prevent the medications from causing your
    > friends heart rate to go too low. I dont
    know
    > your friend or his situation or what rx's he is taking. Also there are
    rhythm
    > problems that cause a patient to have both fast and slow heart rhythms. Sometimes they are very
    > rapid other times really slow. Again in this
    instance
    > the fast rates can be treated medically and the pacemaker will be there
    for the
    > slow rates. Talk to your friend. Ask him to take some time and speak with
    the
    > Dr that takes care of him. He should know what is being done so that he
    can
    > have the confidence he needs to have for peace of mind.

    A follow up question. My friend is an engineer and has more faith in mechanical devices that in
    medications. When he ran out of Amiodarone for a week he did not feel and different from when taking
    it, so wondered if it was giving him any benefit. What would be the effect of stopping it in the
    longer term? Derek.
     
  6. bkvalpo

    bkvalpo New Member

    Joined:
    Sep 28, 2013
    Messages:
    1
    Likes Received:
    0
    Please tell your friend to be very careful with this drug AMIODARONE! This drug stays in your system for quite some time! It is a very dangerous drug and can and will cause major lung problems in the plueral area of the lungs and takes some time and the correct pulmonologist to discover this problem. My father has recently passed away. one year ago he had a pacemaker put in and this past year almost to the day, they took the pacemaker out and replaced it with a pacemaker with defibulator. He was still on this drug at 400mg a day 200mg in the a.m. and 200mg in the p.m. The effects of this drug are no good especially for a long period of time. They gave him steroids inter venously, to no avail, the progression of the end and final stage of pulmonary disease was too far gone. My Father is now on the other side up in Heaven.

    God Bless your friend and let him know to check this out as soon as possible, Have him question his physician with this knowledge that I just gave.
     
Loading...